Doctor's Advice: What is the difference between these two infections?
Q: Doc, I am keen to have sex with girls, but I am fretting about the question of venereal diseases - or, as I think you call it, sexual infections.
I have tried to research this subject on the Internet, but have become very confused. So please enlighten me. What is the difference between 'the clap' and syphilis?
A: The first thing to say to you is that you should not rush into having sex. Of course, it's usually a very enjoyable activity, but there are big dangers, the most important of which are:
- sexually transmitted infections (STI).
There are quite a number of STI, all of which can be caught from ordinary vaginal sex, as well as from almost any other kind of sexual contact.
The two about which you enquire are 'the clap' and syphilis. These are quite different diseases caused from different germs.
'The clap' is really called gonorrhoea. It is caused from a bacterium which is present in the secretions (juices) of people who have the infection - even though they may not know it. And if you have sex with such a person, the odds are that you will catch it too.
In males, the symptoms are:
- intense pain while passing urine;
- a yellowy-white or green discharge from the tip of the penis.
Fortunately, gonorrhoea can nearly always be cured by using the correct antibiotics prescribed by a doctor.
Syphilis is much more serious, and fortunately, much rarer. It is caused from a germ called a 'treponeme'. It, too, gets passed from person to person during almost any kind of sexual contact.
The chief symptom is a raw, painless place, which develops on the genitals, between nine and 90 days after having sex with an infected person.
Syphilis, too, can be cured by antibiotic treatment, but you have to get it diagnosed pretty soon before it does terrible damage to the internal organs.
Summing up, my advice is to avoid any kind of casual sex, and until you have established a regular and faithful relationship, you should use condoms all the way through sexual contact.
Q: Doctor, I am terribly worried. I am a female biology student, and after studying my textbooks, I have come to realise that my clitoris is actually divided into two.
This is frightening. Will it prevent me from having a good sex life? Also, will it stop me from having babies?
A: Sorry to hear that you have been alarmed. The first thing is that you may be mistaken. It is quite common for young women to think that they have some anatomical abnormality, but then it turns out that everything is OK.
So what you should do now is to have the clitoris checked out by a doctor - preferably a gynaecologist. She will be able to tell you whether your clitoris really is split into two.
If you have got what is sometimes termed a 'splittyclitty', this is not the end of the world. It is just a small developmental abnormality, the medical term for which is 'bifid clitoris'. You can look that up on the Internet if you wish.
It does not spoil a woman's sex life, and it does not prevent her from having babies, but it is important for you to do that check-up, especially as a bifid clitoris sometimes turns out to be accompanied by other abnormalities of the genitals or the urinary piping. Do not delay.
Q: Most unusually for me, I spent all night with a girl last Wednesday. Since then, my male organ has been quite tender and sore.
Doc, I am fretting about this. Do you think I have got some kind of infection from that girl?
A: Soreness after a night of prolonged or repeated intercourse is normal. This is not a symptom of any kind of sex infection.
However, if the soreness persists for another seven days, you should ask a doctor to take a look at the problem. Also, please do not have sex (even masturbation) until the soreness has completely gone.
Q: I have just got myself fitted with one of those coils which are suitable for younger women.
The only problem, Doc, is that my fiance is feeling a painful 'jabbing' sensation whenever he thrusts into me.
What is wrong, please?
A: Nothing serious. This symptom is fairly common after a young woman has been fitted with an IUD (intra-uterine device) or with an IUS (intra-uterine system).
The jabbing pain is due to the fact that the end of one of the threads of the device is 'sticking' the guy in the end of his male organ.
Fortunately, the remedy is simple. Please go back to the doctor who fitted this thing and ask her to trim a little bit off the end of the thread. That usually solves the problem.
Q: I am a guy of 21 years, and a doctor recently put me on some pills for 'low feelings'.
Since then, I have been completely unable to discharge, either with my girlfriend or by myself.
Could this be some kind of effect of the pills, Doctor?
A: Very likely. I am guessing that your doctor has put you on anti-depressant pills.
There are many different brands of these, and some types definitely do make it difficult or even impossible for guys to reach an orgasm. The medication can also have a similar effect on women.
What you must do is to go back to that doctor and ask him to switch you to a next brand. It's probable that that will put everything right.
Q: I am 16 and female. Last week at a party, I had too much to drink. The result was that I kissed another girl on the lips for around 15 minutes. It was a sort of entertainment or cabaret for the boys who were there.
What frightens me, Doc, is that after a few minutes, I really, really enjoyed it and I started to experience sexy feelings in the belly.
Do you think this means I am a lesbian?
A: Not necessarily. It is a little early to determine what your sexuality is going to be. I
would say that any teenage girl who experiences prolonged pressure on her lips from a reasonably attractive person is quite likely to feel somewhat excited - even if the other person is female, so I don't think you should be too alarmed.
Of course, a major factor here is alcohol! You may not realise it, but alcohol makes people have all kinds of crazy (and often unwise) feelings.
You are very young, and I think that you should steer clear of alcohol altogether for the next few years. Also, I suggest you avoid 'sexy clinches' with anyone until you are a lot clearer about your sexuality.
Q: My girlfriend really does not like taking the Pill, but something has just struck me, Doc.
Could I, perhaps, lift some of the load off her by taking the Pill, instead of her?
A: No. This would not work, and after you would have been on the Pill for a while, you would start having unfortunate side effects - like singing soprano.
Scientists are working on a male version of the Pill, which guys like you could take, but it will be some years before such a tablet becomes available.
Finally, if your girlfriend dislikes her present brand of Pill, she should ask her doctor to change it to a next one. There are plenty of others.
- Email questions to Doc at firstname.lastname@example.org and read more in the 'Outlook Magazine' tomorrow.